Kentucky, 2016Cold in Kentucky, January 11, 2016
January 11, 2016 · NWS LMK · 1 event in 1 county or zone
A weather system brought a quick inch or less of snow to much of central Kentucky during the early morning hours January 10 and then was followed by bitter cold temperatures and strong winds. Temperatures fell throughout the day, crashing into the teens by afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather system brought a quick inch or less of snow to much of central Kentucky during the early morning hours January 10 and then was followed by bitter cold temperatures and strong winds. Temperatures fell throughout the day, crashing into the teens by afternoon. Combined with brisk winds and wind chill values were in the single digits by late afternoon. Clearing skies set the stage for a cold night and Lexington fell to 10 degrees during the early morning hours January 11. A 41-year old homeless man was found unresponsive in downtown Lexington and was later pronounced dead. Coroners determined that alcohol consumption and long exposure to the cold temperatures contributed to the death.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 11, 6:27 AM EST, 3 minutes earlier.
Area forecast discussion, Jan 11, 6:27 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
627 AM EST MON JAN 11 2016
...Updated Aviation Discussion...
.SHORT TERM (Now through Tuesday)...
Issued at 316 AM EST Mon Jan 11 2016
High pressure over the southeast United States will keep us dry
through this evening. A fair amount of sunshine and temperatures
climbing to around or just slightly above the freezing mark should
help to take care of some of the icy patches on area roadways. Not
that any clear roads will last for very long...
A weak clipper will combine with a weak low over the Midwest this
evening to become a single, stronger center of low pressure that
will cross the Great Lakes tonight and swing a cold front through
the Ohio Valley Tuesday morning. Snow will develop ahead of this
system with increasing isentropic lift tonight, moving into southern
Indiana late. A main band of snow, with embedded stronger bands, is
then expected to develop coincident with the cold front as it
crosses central Kentucky on Tuesday.
The best chance for the most intense snow showers/squalls will be to
our north in the Great Lakes region on the cyclonic shear side of
the strongest mid and upper level winds and closer to the surface
low and upper height anomalies. Still, a 5H speed max will move
overhead Tuesday morning as the surface front moves through.
Vertical theta-e profiles suggest some conditional symmetric
instability along with weak frontogenesis and shallow but
significant moisture, though EPV stays largely positive. The 4km NAM
actually shows some banding in its snowfall accumulation progs. It
does appear that some heavier showers/bands of snow could set up
especially Tuesday morning across north central Kentucky into the
Blue Grass.
Snowfall amounts of 1 to 3 inches appear attainable from southern
Indiana through north central Kentucky to the Blue Grass, with
localized amounts of 4 inches possible.
In addition to the snow, winds will pick up dramatically and may
gust to 30 or 35 mph...especially across southern Indiana and in the
heavier showers.
After collaboration with surrounding offices, we will let the day
shift put the finishing touches on the forecast and issue any
necessary headlines. Had a headline been issued on this shift, it
likely would have been along and north of a line from Hawesville to
Hodgenville to Liberty...though it's difficult to decide just how
far south to go with it.
Will go for high temperatures Tuesday ranging from the upper 20s in
southern Indiana to the upper 30s near the Tennessee line, but with
the clouds, showers, and FROPA, it's a difficult temp forecast.
.LONG TERM (Tuesday Night through Sunday)...
Issued at 323 AM EST Mon Jan 11 2016
High pressure cruising from the Missouri Valley to the southeast
Atlantic coast will keep us dry through mid week, with gradually
warming temperatures after a very cold night Tuesday night. With
fresh snowcover Tuesday night, went below guidance average and will
take lows into the single digits from southern Indiana through the
Blue Grass, and low-mid teens elsewhere. However, by the end of the
work week we should see afternoon temperatures around 50 once again.
Thursday night low pressure over the Plains will organize and strike
off to the northeast. Though there are significant differences among
the models, the general gist is that we should be on the warm side
of the system at least to end the work week, then maybe get into
some cooler air over the weekend. The models have really been
struggling with the Thursday through Sunday period lately given the
active split flow, and forecast confidence is lower than average for
this time period.
&&
.AVIATION (12Z TAF Update)...
Updated at 1124 AM EST Mon Jan 11 2016
Cold and VFR through the day and most of the upcoming night as
arctic high pressure controls the region. Another arctic front and
scattered to numerous snow showers will move into SDF/LEX around
sunrise on Tuesday.
SW winds will increase in magnitude today, generally between 7 and
12 mph. A few mid and upper clouds are expected.
Winds continue to increase in strength this evening ahead of the
next approaching system. Look for SW at 10 to 15, with some gusts up
around 25 mph. Will also see a Bkn/Ovc mid deck work into the area
around 4 K feet. Snow showers and at least VFR/MVFR ceilings start
just before dawn on Tuesday at SDF. After cold frontal passage,
winds will gust up around 35 mph.
&&
.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&
Short Term........13
Long Term.........13
Aviation..........BJS
Hazardous weather outlook, Jan 11, 3:49 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
349 AM EST MON JAN 11 2016
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-120900-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
349 AM EST MON JAN 11 2016 /249 AM CST MON JAN 11 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SNOW SHOWERS WILL MOVE INTO SOUTHERN INDIANA AFTER MIDNIGHT
TONIGHT AND CROSS THE OHIO RIVER TOWARDS DAWN. SOME ACCUMULATION
WILL BE POSSIBLE, AND GUSTY WINDS MAY CAUSE BLOWING AND DRIFTING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A COLD FRONT WILL BRING SNOW SHOWERS TO THE REGION TUESDAY. SOME
OF THE SHOWERS MAY BE LOCALLY HEAVY. ONE TO THREE INCHES OF SNOW
WILL BE POSSIBLE ACROSS SOUTHERN INDIANA AND NORTH CENTRAL
KENTUCKY, WITH THE HEAVIEST SNOW OCCURRING IN THE MORNING. IN
ADDITION TO THE SNOW, WEST WINDS MAY GUST TO 30 OR 35
MPH...ESPECIALLY IN SOUTHERN INDIANA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SNOW, WINDS, AND ROAD CONDITIONS
LATE MONDAY NIGHT THROUGH TUESDAY.
13
In the hours before
Special weather statement, Jan 11, 4:01 AM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 AM EST MON JAN 11 2016
INZ076>079-083-084-089>092-KYZ023>025-027>043-045>049-053>057-
065>067-111800-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-
BOYLE-GARRARD-MADISON-TAYLOR-CASEY-LINCOLN-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...
BROWNSTOWN...MILLTOWN...MARENGO...TELL CITY...CORYDON...
NEW ALBANY...JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...
HAWESVILLE...HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...
MULDRAUGH...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WILMORE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...BEREA...
CAMPBELLSVILLE...LIBERTY...STANFORD
401 AM EST MON JAN 11 2016 /301 AM CST MON JAN 11 2016/
SNOW AND WIND TO AFFECT THE REGION LATE TONIGHT INTO TUESDAY
A COLD FRONT APPROACHING THE AREA TONIGHT AND MOVING THROUGH ON
TUESDAY WILL BRING SNOW SHOWERS AND GUSTY WINDS TO SOUTHERN
INDIANA...NORTH CENTRAL KENTUCKY...AND THE KENTUCKY BLUE GRASS.
THE SNOW SHOWERS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT IN
SOUTHERN INDIANA...CROSS THE OHIO RIVER AROUND OR JUST BEFORE
DAWN TUESDAY...AND MOVE THROUGH CENTRAL KENTUCKY TUESDAY MORNING
BEFORE TAPERING OFF IN THE AFTERNOON.
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE, WITH HIGHER
AMOUNTS NOT OUT OF THE QUESTION WHERE HEAVIER SNOW SHOWERS
PERSIST.
THE SNOW WILL BE ACCOMPANIED BY WEST WINDS POSSIBLY GUSTING INTO
THE 30 TO 35 MPH RANGE, ESPECIALLY OVER SOUTHERN INDIANA AND THE
NORTHERN BLUE GRASS. EVEN WITH JUST LIGHT SNOW, WINDS OF THIS
STRENGTH WILL CAUSE BLOWING SNOW AND WILL ADD TO TRAVEL
DIFFICULTIES.
STAY TUNED TO THE LATEST FORECAST UPDATES AS THIS SYSTEM
APPROACHES.
13
Cold/Wind Chill, Fayette
- When
- January 11, 6:30 AM EST
- Where
- Fayette forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 38.042, -84.459 (the zone’s center; the record gives no point)
Bitterly cold temperatures encompassed central Kentucky during the morning hours of January 11th. Widespread lows were in the single digits to low teens and Bluegrass Airport in Lexington recorded a minimum temperature of 10 degrees. A slight breeze kept wind chill values in the single digits above and below zero. A local homeless man was found unresponsive in downtown Lexington and later pronounced dead. The Fayette County Coroner's office determined alcohol and exposure to the cold leading to hypothermia contributed to his death.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 11, 20163 deaths · 2 events
- Cold in Wisconsin, January 11, 20161 death · 1 event
- Lake-Effect Snow in Ohio, January 11 to 13, 2016$400,000 · 2 events
- Lake-Effect Snow in Pennsylvania, January 11 to 13, 2016$400,000 · 2 events
- Coastal Flood in Puerto Rico, January 11 to 13, 20164 events
- Flood in Maine, January 11, 20161 event
- Marine Thunderstorm Wind in Gulf of Mexico, January 11, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607368.